For the past few weeks, I’ve noticed my fingernails curling up. Then they suddenly break off. Could this be ‘spoon nails’?
Name and address supplied.
Your description certainly matches that of spoon nails, known medically as koilonychia.
This is where a depression appears in the centre of your nails, which is typically large enough to hold a droplet of water.
Koilonychia can have a variety of causes and it would be a good idea to seek further investigations to determine which is at work here.
It can occasionally be a sign of a vitamin B deficiency, for example, but more commonly is a sign of iron deficiency anaemia (where your body does not produce enough red blood cells due to a lack of iron) as this can then affect the health of the nail tissue.
You mention in your longer letter that you’re taking warfarin as a treatment for your atrial fibrillation (an irregular heartbeat) and if low iron is the cause of your spoon nail, it may be linked to this condition.
Your description certainly matches that of spoon nails, known medically as koilonychia. This is where a depression appears in the centre of your nails, which is typically large enough to hold a droplet of water [File photo]
Warfarin reduces the ability of blood to form clots — which is a good thing in terms of preventing a heart attack or stroke — but the downside is that even an insignificant injury may then lead to minimal but persistent blood loss, which you might not be aware of.
The most obvious site for this would be the stomach lining, as this is prone to inflammation known as gastritis. This may cause the lining to leak blood, exacerbated by the warfarin.
I would suggest you see your GP who will probably refer you for blood tests.
If you are found to be anaemic your GP may suggest an endoscopy, which involves passing a tiny camera in a thin tube via your mouth to inspect your digestive tract. If this is clear it could be that you will be sent for a colonoscopy, which checks for changes in your bowel including diverticulosis, when small bulging pouches (diverticulae) develop in your digestive tract that can become infected.
These, too, can be the source of small, but regular blood loss — which again, amplified by warfarin, could lead to anaemia.
This might sound alarming but I must assure you that if either of these suggestions proves to be the underlying cause, the treatment needed will be minimal — antibiotics and dietary advice in the case of diverticulosis or antacid treatment if it is gastritis.
In the meantime, a sensible measure would be to take a small daily dose (200mg) of an iron supplement such as ferrous sulphate. Please be reassured.
I have suffered for many years from an itchy scalp. I have tried various shampoos and use Betacap twice a week and Synalar gel when the itching becomes extreme, but the problem remains. What else can I try?
Anthony Bond, Cornwall.
This sounds as if it is a maddening problem and you have certainly gone the extra mile in an attempt to find a solution.
You say in your longer letter that you have tried specialist shampoos including Selsun and Nizoral to no avail.
I suspect that the cause might be a sensitivity to the sulphur compounds present in most shampoos. These will be listed in the ingredients as sulphides, sulphates or similar and are present in most, if not all, of those that you have tried as a treatment. Sulphates are incorporated into shampoo as they are highly effective detergents, helping clean oil from the hair and scalp.
I suspect that the cause might be a sensitivity to the sulphur compounds present in most shampoos [File photo]
However, in some people this can lead to excessive dryness and irritation, resulting in itching.
The sulphide in Selsun and the sulphates in Nizoral, for example, help reduce yeasts on the skin of the scalp on the basis that dandruff and scalp itching is caused by the presence of fungus.
Ask your pharmacist for a sulphur-free shampoo. Also treat your scalp with the Betacap or Synalar as these contain corticosteroids, which suppress residual inflammation.
If my theory is correct then these were ineffective previously as they were working against continued sulphur exposure.
Continue to use your new sulphur-free shampoo regularly and I would hope your itching will abate after a few weeks of use.
Write to Dr Scurr
Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email [email protected] co.uk — include your contact details. Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context and always consult your own GP with any health worries
In my view… NHS managers should be paid on results
We are told that offering attractive salaries is the only way to get the best people — but can it really be appropriate that many NHS managers are earning more than the Prime Minister?
Personally, I think it wrong that someone who sits at a desk shuffling paper earns more than a consultant neurosurgeon or an anaesthetist who holds your life in their hands.
There are far too many people in non-clinical roles in the NHS whose talent doesn’t warrant the inflated salary.
But I have a suggestion: let’s pay them according to the results they implement.
So if they get waiting times down and patient and staff satisfaction up then maybe we can think about big wages.
But until then I think that their pay rates should be subject to restraint.